4 things COs need to know about fentanyl
Learn how to find, identify and protect yourself from illicit fentanyl and other dangerous narcotics on the job
Sponsored by Smiths Detection
By Corrections1 BrandFocus Staff
As the opioid crisis continues to impact communities nationwide, likewise, efforts to smuggle narcotics like fentanyl and Suboxone into correctional facilities show no signs of abating. In addition to the risks of exposure and overdose for inmates and staff, the presence of these substances can severely disrupt the order inside your facility.
Finding and identifying fentanyl and other contraband narcotics is a critical task for corrections officers and administrators. Here are four things you need to know:
1. Various forms of fentanyl
Part of the challenge when it comes to opioids is that the variations are constantly changing. According to the DEA, legitimate fentanyl pharmaceutical products are available in lozenges (or “lollipops”), tablets, sprays, transdermal patches and injectables. These can all be obtained legally through a prescription but then smuggled into a correctional facility.
Synthetic opioids may be found as powders, liquids, nasal sprays and pills. However, most illicit fentanyl and its derivatives come in powder or pill form, and hundreds of thousands of counterfeit tablets are produced every day. These pills are usually white, although U-47700, a recent fentanyl derivative, comes in pink. Carfentanil can resemble powdered cocaine or heroin but is up to 5,000 times more potent than heroin.
“Illicit tablet makers have gotten so good, the DEA labs can't visually tell the difference between a fake oxycodone tablet and a real tablet,” said James DiSarno, a DEA senior forensic chemist who spoke at EMS World in October 2017.
2. How to identify fentanyl and other narcotics
Since fentanyl takes so many forms – and is so often mixed with other drugs – you should always assume it is present in any suspicious substance. There are various methods for detecting or identifying if a suspicious substance is a narcotic such as color change field test kits, trace detectors and chemical identifiers.
The downside to using color change field test kits is that they require the suspected narcotic to be placed into a solution, destroying any material that could be preserved as evidence. Field test kits also have a shelf life and expire. In addition, their accuracy is highly contested.
The InterAgency Board, a public safety collaborative, released guidelines in August 2017 that recommend the use of spectrometers for narcotics identification. Some spectrometers use Raman spectroscopy to identify a substance without opening its container, reducing exposure risk. Tools that use FTIR or GC/MS technology are considered to be highly accurate, and results are generally accepted as evidence in court.
In cases where fentanyl is suspected but there is no visible material, a trace technique such as ion mobility spectrometry is required. Samples are generally taken by wiping a surface and analyzing the swab, similar to airport security procedures. A trace detection tool like the IONSCAN 600 from Smiths Detection can detect and identify trace amounts of narcotics.
When larger, visible amounts are present, devices like the Target-ID can identify these substances quickly and accurately. The device comes pre-programmed with a library of up to 2,500 narcotics and other dangerous substances that can be customized according to your facility’s needs.
3. Symptoms that indicate use, exposure or overdose
It’s important to recognize the symptoms of fentanyl use and overdose. First, listen for inmates using common street names for fentanyl, which include Apache, China Girl, China Town, Dance Fever, Friend, Goodfellas, Great Bear, He-Man, Jackpot, King Ivory, Murder 8 and Tango & Cash. “Gray Death” indicates a mixture of heroin, fentanyl and carfentanil.
If you suspect inmates have been using fentanyl or a fellow CO has been exposed, watch for telltale symptoms. Common side effects of fentanyl include nausea, vomiting, difficulty breathing, drowsiness and unconsciousness.
Signs of a fentanyl overdose include drowsiness, disorientation, pinpoint pupils, clammy skin, bluish nails or lips and difficulty breathing or speaking. The onset of these symptoms usually occurs within minutes.
4. Safety hazards for COs and how to protect yourself
In a 2017 briefing for first responders, the DEA warns that it takes just 2‐3 milligrams of fentanyl – equivalent to a few grains of salt – to induce respiratory depression, arrest and possibly death. Carfentanil is approximately 100 times more potent than fentanyl.
Since fentanyl can be ingested orally, inhaled through the nose or mouth – or even absorbed through the skin of mucous membranes like the nose and eyes if you get the drug on your hands and then touch your face – any substance suspected to contain fentanyl should be treated with extreme caution.
In particular, powders can become airborne and present a respiratory hazard. Take extra care when opening containers or wiping powdered residues from surfaces.
Here are three key ways to protect yourself on the job:
- Wear personal protective equipment when searching cells, including nitrile gloves and dust masks to protect against contact and inhalation exposure. Do not attempt to collect or otherwise disturb any suspected fentanyl, fentanyl‐related substance, synthetic opioid or unknown powdered substance without employing proper PPE.
- Carry naloxone, aka Narcan, a drug used to reverse overdose symptoms for opioids. However, be aware that fentanyl and carfentanil are so potent that someone suffering an overdose may need multiple applications.
- Use portable trace detection tools to test for and identify suspicious substances to reduce potential exposure.
- Take care to clean and decontaminate the area to remove the threat. Do not use bleach or alcohol-based solutions like hand sanitizer, as they can enhance the skin’s absorption of dangerous substances like synthetic opioids.
Remember, inmates have nothing better to do all day than think up ways to smuggle and conceal things, and many of them struggle with addiction. You must be both creative and careful in your searches for contraband to stay safe on the job.